I’ll never look at antibiotics the same way again

Share This Article

I heard it again. Another code. This time, it was for a patient getting this specific IV antibiotics for the first time. She went into a full on allergic reaction, or anaphylactic shock. I ran over, “Jessica, get the ambu bag!” This will force air into her lungs. Already compressions were started.

“Get a 1000cc bag of normal saline!” She had low blood pressure because her heart rhythm went into v-tach and her pulse is through the roof.

Her airway was swollen so respiratory therapists were there to make sure the airway remained open. She was eventually stabilized and sent up to ICU.


Lesson Learned
For first dose antibiotics and blood and any medication…
Always inform your patients of possible allergic reactions and to alert you if they develop these symptoms: difficulty breathing, itchy, redness, chest tightness, swelling.

If they do, always STOP giving the medication (or blood, especially if IV) immediately and give Benadryl, an antihistamine that stops the allergic reaction.

Then DOCUMENT it in the allergy section so that it won’t ever happen again.

Remember, the first time exposure to a medication typically has a mild reaction. But after the first time, your body has built antibodies to react to the allergen. The subsequent exposure will tend to have a more severe reaction.

Posted in Nursing and tagged , , , , , , , .